Oklahoma, 2016

Hail in Oklahoma, March 1, 2016

March 1, 2016 · NWS OUN · 4 events in 4 counties and zones

A line of storms formed along a boundary in the Texas panhandle on the evening of February 29th and moved eastward across Oklahoma through the night into March 1st. Storms were enhanced by a strengthening low level jet overnight, and some of them produced severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along a boundary in the Texas panhandle on the evening of February 29th and moved eastward across Oklahoma through the night into March 1st. Storms were enhanced by a strengthening low level jet overnight, and some of them produced severe hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 29, 11:38 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 29, 11:38 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1138 PM CST MON FEB 29 2016

.DISCUSSION...
THE 06Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A TSRA COMPLEX OVER CENTRAL OK WILL CONTINUE TO MOVE E
OVERNIGHT...AND SHOULD BE CLEAR OF ALL OUR TAF SITES BEFORE 06Z. A
COLD FRONT WILL MOVE QUICKLY SE ACROSS OK/N TX FROM 06Z TO ABOUT
15Z. A FEW SHRA/TSRA MAY OCCUR WITH THE FRONT AS IT MOVES ACROSS
KPNC/KOKC/KOUN BETWEEN 07Z AND 12Z. FARTHER W SHOULD REMAIN DRY.
BRISK N WINDS DURING THE DAY TOMORROW WILL BEGIN TO SUBSIDE
QUICKLY LATE IN THE AFTERNOON...THEN TURN AROUND TO THE S/SE
DURING THE EVENING.

CMS
&&

.PREV DISCUSSION... /ISSUED 1008 PM CST MON FEB 29 2016/

UPDATE...
ADJUSTED SEVERAL GRIDS FOR ONGOING MOIST CONVECTION AND
APPROACHING COLD FRONT. PLEASE SEE THE DISCUSSION BELOW.

DISCUSSION...
RAPID LOW LEVEL MOISTURE ADVECTION HAS RESULTED IN DEWPOINTS
SURGING INTO THE LOW TO MID 50S ACROSS CENTRAL AND SOUTHERN OK
THIS EVENING. A LINE OF MOIST CONVECTION, EXTENDING ALONG I44,
CONTINUES TO MOVE EAST AROUND 40 MPH. THE ENVIRONMENT WILL
CONTINUE TO BECOME INCREASINGLY UNSTABLE AHEAD OF THIS LINE AS THE
LLJ INTENSIFIES SO STILL EXPECT SOME SEVERE STORMS THROUGH THE
LATE NIGHT HOURS, ESPECIALLY ACROSS SOUTHERN OK. ADJUSTED POPS
BASED ON CURRENT TRENDS. INCREASED DEWPOINTS SEVERAL DEGREESACROSS
CENTRAL/S OK. INCREASED WIND SPEEDS SLIGHTLY AHEAD AND BEHIND
FRONT THROUGH EARLY THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  44  61  36  68 /  90  10   0   0
HOBART OK         45  63  37  71 /  40   0   0   0
WICHITA FALLS TX  51  64  38  73 /  10   0   0   0
GAGE OK           41  62  33  73 /  10   0   0   0
PONCA CITY OK     41  58  33  66 /  30  10   0   0
DURANT OK         58  63  40  66 /  40  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/23/23
Hazardous weather outlook, Feb 29, 11:45 AM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST MON FEB 29 2016

OKZ004>048-050>052-TXZ083>090-011015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PORTIONS OF
OKLAHOMA THIS EVENING THROUGH EARLY TUESDAY MORNING.

LOCATION...
THE SLIGHT RISK IS EAST AND NORTH OF A LINE FROM CHEROKEE... TO
ELK CITY AND HOBART... TO LAWTON AND DUNCAN... TO ATOKA OKLAHOMA.
A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THIS
EVENING TO 6 AM TUESDAY MORNING.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60
MPH ARE THE MAIN CONCERNS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATER THIS
EVENING INTO EARLY TUESDAY.

DISCUSSION...
MOISTURE WILL SPREAD INTO THE AREA THIS AFTERNOON AND TONIGHT. A
STORM SYSTEM AND COLD FRONT WILL THEN MOVE ACROSS THE REGION
TONIGHT INTO TUESDAY... BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO PARTS OF THE AREA. INSTABILITY AND WIND SHEAR ARE
EXPECTED TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS TO BE
POSSIBLE. THE PRIMARY CONCERN WILL BE LARGE HAIL BUT STRONG WIND
GUSTS COULD ALSO BE POSSIBLE WITH SOME OF THE STORMS. THE POTENTIAL
FOR SEVERE STORMS WILL DECREASE TUESDAY MORNING.

.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
IN NORTHWEST OKLAHOMA THIS AFTERNOON. WARM TEMPERATURES COULD
COMBINE WITH LOW HUMIDITIES AND BREEZY SOUTHWEST WINDS TO INCREASE
THE POTENTIAL FOR THE SPREAD OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SOME THUNDERSTORMS COULD BE ONGOING IN PARTS OF CENTRAL... SOUTH
CENTRAL... AND SOUTHEAST OKLAHOMA TUESDAY MORNING AS THE STORM
SYSTEM BEGINS TO EXIT THE REGION. THE POTENTIAL FOR SEVERE STORMS
WILL BE LOW.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS WEEKEND.

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE TO BE A CONCERN
THROUGH FRIDAY. THE POTENTIAL FOR NEAR CRITICAL OR CRITICAL
CONDITIONS WILL EXIST TUESDAY... WEDNESDAY... AND THURSDAY AFTERNOONS
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

.WIND...
STRONG NORTH WINDS WILL BE POSSIBLE TUESDAY... ESPECIALLY IN PARTS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG SOUTHWEST
WINDS WILL THEN BE POSSIBLE ON WEDNESDAY. WIND GUSTS OVER 40 MPH
WILL BE POSSIBLE IN SOME LOCATIONS BOTH DAYS. THE WINDS COULD
MAKE TRAVEL DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Feb 29, 11:05 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CST MON FEB 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             4 WNW STERLING          34.77N 98.24W
02/29/2016  M2.00 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

RBARNES
Local storm report, Feb 29, 11:09 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1109 PM CST MON FEB 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             4 N MARLOW              34.70N 97.96W
02/29/2016  E1.25 INCH       GRADY              OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Feb 29, 11:12 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CST MON FEB 29 2016

OKZ028-030-031-040-042-010600-
POTTAWATOMIE OK-PONTOTOC OK-MCCLAIN OK-SEMINOLE OK-GARVIN OK-
1112 PM CST MON FEB 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POTTAWATOMIE...
NORTHWESTERN PONTOTOC...SOUTHEASTERN MCCLAIN...SOUTHWESTERN SEMINOLE
AND NORTHEASTERN GARVIN COUNTIES UNTIL MIDNIGHT CST...

AT 1110 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR BYARS...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ADA...STRATFORD...KONAWA...BYNG...WANETTE...FRANCIS...BYARS...FITZHUGH AND
VANOSS.

LAT...LON 3470 9708 3496 9709 3500 9663 3483 9658
      3464 9663
TIME...MOT...LOC 0510Z 272DEG 28KT 3485 9701

KURTZ
Local storm report, Feb 29, 11:21 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1121 PM CST MON FEB 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             ELGIN                   34.78N 98.29W
02/29/2016  E1.25 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

RBARNES
Local storm report, Feb 29, 11:27 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CST MON FEB 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             2 S COX CITY            34.70N 97.73W
02/29/2016  E2.00 INCH       GRADY              OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Feb 29, 11:43 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1143 PM CST MON FEB 29 2016

OKZ031-032-041>043-047-010630-
COAL OK-PONTOTOC OK-HUGHES OK-MURRAY OK-JOHNSTON OK-SEMINOLE OK-
1143 PM CST MON FEB 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR COAL...PONTOTOC...HUGHES...
EASTERN MURRAY...NORTH CENTRAL JOHNSTON AND SOUTHEASTERN SEMINOLE
COUNTIES UNTIL 1230 AM CST...

AT 1140 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES SOUTHWEST OF WETUMKA TO 3 MILES WEST OF ATWOOD TO 6
MILES SOUTH OF FRANCIS TO 3 MILES SOUTH OF FITZHUGH...MOVING EAST AT
30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ADA...HOLDENVILLE...WETUMKA...BYNG...ALLEN...ROFF...STONEWALL...DUSTIN...
TUPELO...FRANCIS...CALVIN...FITZHUGH...STUART...LAMAR...SASAKWA...GERTY...
HORNTOWN...CENTRAHOMA...YEAGER AND ATWOOD.

LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3469 9609 3466 9611
      3443 9640 3456 9692 3505 9650 3529 9637
      3528 9598 3515 9598
TIME...MOT...LOC 0540Z 285DEG 26KT 3520 9627 3497 9640 3479 9655 3461
9678

KURTZ

The radar

The Norman radar (KTLX), 73 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garvin

When
March 1, 12:02 AM CST
Where
Garvin County, 2.82 mi SSE of Antioch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.680, -97.400

Hail covered the entire ground with some hail drifts.

Hail, Murray

When
March 1, 12:52 AM CST
Where
Murray County, 1.84 mi WSW of Scullin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.510, -96.890

Hail, Johnston

When
March 1, 1:10 AM CST
Where
Johnston County, Connerville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.450, -96.630

No damage was reported.

Hail, Atoka

When
March 1, 1:55 AM CST
Where
Atoka County, Atoka
Measured
1 in hail
Reported by
Public
Coordinates
34.380, -96.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615187, 615188, 615189, 615190.